Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 239, NWS Wichita, KS

August 19, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2017, 5:04 PM CDT for 4 counties in Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 5:04 PM CDT (22:04 UTC)
Expired
Aug 19, 2017, 6:00 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 154 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS53 KICT 192204
SVRICT
KSC001-133-205-207-192300-
/O.NEW.KICT.SV.W.0239.170819T2204Z-170819T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
504 PM CDT SAT AUG 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wilson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...
  Southeastern Woodson County in southeastern Kansas...
  Southwestern Allen County in southeastern Kansas...

* Until 600 PM CDT

* At 504 PM CDT, a severe thunderstorm was located 7 miles west of
  Humboldt, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chanute, Humboldt, Petrolia and Chanute Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 9563 3785 9563 3784 9529 3763 9529
TIME...MOT...LOC 2204Z 286DEG 13KT 3778 9556 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
1 follow-up statement
389 
WWUS53 KICT 192223
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
523 PM CDT SAT AUG 19 2017

KSC001-133-205-207-192300-
/O.CON.KICT.SV.W.0239.000000T0000Z-170819T2300Z/
Wilson KS-Neosho KS-Woodson KS-Allen KS-
523 PM CDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WILSON...NORTHWESTERN NEOSHO...SOUTHEASTERN WOODSON
AND SOUTHWESTERN ALLEN COUNTIES...

At 523 PM CDT, a severe thunderstorm was located 5 miles northwest 
of Chanute, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chanute, Petrolia and Chanute Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 9563 3778 9563 3778 9529 3763 9529
TIME...MOT...LOC 2223Z 302DEG 12KT 3772 9552 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:16 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 19, 3:16 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
316 PM CDT Sat Aug 19 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 316 PM CDT Sat Aug 19 2017

Water vapor imagery shows upper trough swinging across the
northeast CONUS with a southern stream impulse approaching
southern NM. At the surface, a very moist airmass is in place
across the southern Plains into southern KS with dewpoints in the
mid to upper 70s. A weak convergence zone is setup south of I-70
in the Flint Hills where a couple storms have developed.

With an extremely unstable airmass and a weak boundary, should
see a storm or two continue over eastern KS into the early evening
hours. Meanwhile, the more widespread convection should occur
over southern Nebraska/northern KS tonight as afternoon high
Plains convection rolls southeast aided by increasing 850-700mb
moisture transport. Some of this activity my skirt locations along
and north of I-70 tonight with some of it lingering across
eastern KS Sun morning.

Another warm muggy day is expected Sun with current thinking the
mid to upper 70 dewpoints remain over southeast KS. Should see
another MCS Sun night along the baroclinic zone which will be
situated over Nebraska. Just like tonight, some of this activity
may try and flirt with northern portions of our forecast area
with the better chances northeast of the forecast area. Still good
model agreement that unseasonably strong shortwave energy will
track across the northern Plains and into the northern Mississippi
Valley Mon and into the Great Lakes Mon night. This will allow a
strong cold front to start pushing south. At the same time,
southern stream impulse approaching NM, will lift out across
western KS Mon-Mon evening. All of these features will combine to
produce widespread convection along the front Mon evening through
Tue morning. By Tue evening the front south be south of our
forecast area with much cooler and drier air spilling into KS.

.LONG TERM...(Wednesday through Saturday)
Issued at 316 PM CDT Sat Aug 19 2017

By Wed afternoon, deep upper trough will stretch from Quebec into
the northeast CONUS with nw flow aloft over the Plains. This will
keep well below normal temps in place through the work week along
with dry conditions. Highs Tue-Fri look to be around 10 degrees
below average as they top out in the low to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Aug 19 2017

VFR conditions at all locations with this forecast package. High
pressure will slide east ahead of an approaching low. This will
pack down the gradients beginning this evening and on Sunday.
Hence, I have brought back gusty southerly winds. I have added
VCTS to KRSL and KSLN as an upper pva pocket slides out of NE and
into NC KS. This should usher shra and tsra into the vicinity. I
don't anticipate much coverage. This will also bring in a thicker
mid and upper level cloud deck.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    97  74  97  74 /  10  10  10  10
Hutchinson      97  73  97  73 /   0  10  10  10
Newton          95  73  96  73 /   0  10  10  10
ElDorado        95  73  96  73 /   0  10  10  20
Winfield-KWLD   96  75  97  74 /  10  10  10  10
Russell         96  70  98  72 /  10  30  10  20
Great Bend      96  71  97  73 /  10  20  10  20
Salina          98  72  98  74 /   0  20  10  20
McPherson       96  73  96  73 /   0  20  10  20
Coffeyville     94  74  94  73 /  10  10  10  20
Chanute         92  73  94  73 /   0  10  10  30
Iola            92  73  93  73 /   0  10  10  20
Parsons-KPPF    93  74  94  74 /  10   0  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ068>072-082-083-
091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CWH
Hazardous weather outlook, Aug 19, 5:00 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 PM CDT Sat Aug 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 PM CDT Sat Aug 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices will be around 105 degrees across southern and
southeast Kansas early this evening.

Isolated storms will be possible over parts of south central and
southeast Kansas this evening. The stronger storms may produce hail
up the size of quarters, 60 mph winds and heavy rain. Late tonight
storms will be possible for locations along and north of Interstate
70. 50 mph winds and brief heavy rain will be possible with this
activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices from 100 to 105 are likely Sunday afternoon and early
evening across southern and especially southeast Kansas.

Storms will be possible Sunday night into Monday for mainly central
and eastern Kansas with storms becoming more numerous Monday night
into Tuesday as a strong cold front moves through. At least some
strong storms with heavy rain appear possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Local storm report, Aug 19, 3:48 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             2 S HAYSVILLE           37.54N 97.35W
08/19/2017  E1.00 INCH       SEDGWICK           KS   STORM CHASER

&&

CWH
Local storm report, Aug 19, 3:49 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             DERBY                   37.55N 97.26W
08/19/2017  E0.88 INCH       SEDGWICK           KS   PUBLIC

            50 MPH WINDS ALSO REPORTED.

&&

CWH
Local storm report, Aug 19, 3:55 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             DERBY                   37.55N 97.26W
08/19/2017  E1.00 INCH       SEDGWICK           KS   PUBLIC

            JUST OUTSIDE OF TOWN.

&&

CWH
Special weather statement, Aug 19, 4:07 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
407 PM CDT SAT AUG 19 2017

KSZ069-083-192130-
Butler KS-Sedgwick KS-
407 PM CDT SAT AUG 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Butler County in south central Kansas...
  East central Sedgwick County in south central Kansas...

* Until 430 PM CDT

* At 403 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over East Wichita, or just east of
  Andover...moving east at 5 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Andover, Bel Aire, Benton, Kechi, Eastborough, East
  Wichita, Mcconnell Air Force Base, Northeast Wichita and Jabara
  Airport.

LAT...LON 3762 9729 3780 9728 3781 9707 3761 9709
TIME...MOT...LOC 2106Z 281DEG 5KT 3771 9722

DARMOFAL
Local storm report, Aug 19, 4:20 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             5 E CLEARWATER          37.51N 97.41W
08/19/2017  E1.00 INCH       SEDGWICK           KS   PUBLIC

&&

RBL
Special weather statement, Aug 19, 4:52 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
452 PM CDT SAT AUG 19 2017

KSZ071-072-095-096-192215-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
452 PM CDT SAT AUG 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Southeastern Woodson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...
  Southwestern Allen County in southeastern Kansas...

* Until 515 PM CDT

* At 449 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Buffalo, or 9
  miles west of Humboldt...moving east at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Chanute, Humboldt, Buffalo, Petrolia, Rose and Chanute Airport.

LAT...LON 3772 9572 3790 9565 3786 9539 3764 9545
TIME...MOT...LOC 2152Z 289DEG 13KT 3779 9560

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:08 AM CDTSpecial Weather StatementICTLabette22 min
Aug 19, 1:32 PM CDTHeat AdvisoryICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 10 more5 hr
Aug 19, 1:56 PM CDTSpecial Weather StatementICTGreenwood34 min
Aug 19, 2:25 PM CDTSevere Thunderstorm WarningICTGreenwood35 min
Aug 19, 3:00 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson45 min
Aug 19, 3:34 PM CDTSpecial Weather StatementICTSedgwick26 min
Aug 19, 3:41 PM CDTSevere Thunderstorm WarningICTWoodson30 min
Aug 19, 3:44 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner46 min
Aug 19, 4:07 PM CDTSpecial Weather StatementICTSedgwick23 min
Aug 19, 4:24 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner36 min
Aug 19, 4:46 PM CDTAreal Flood WarningICTSedgwick, Sumner4 hr
Aug 19, 4:52 PM CDTSpecial Weather StatementICTWoodson23 min
Aug 19, 5:07 PM CDTSpecial Weather StatementICTSumner23 min
Aug 19, 5:32 PM CDTSpecial Weather StatementICTSumner28 min
Aug 19, 5:37 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson25 min
Aug 19, 6:01 PM CDTSpecial Weather StatementICTSumner29 min
Aug 19, 6:16 PM CDTSpecial Weather StatementICTSedgwick29 min
Aug 19, 6:41 PM CDTSpecial Weather StatementICTSedgwick34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.